Alert archive / New Mexico / Freeze Warnings in 2021

Freeze Warning 1, NWS Albuquerque, NM

April 20, 2021Chaves County, New Mexico

NWS Albuquerque, NM issued this freeze warning at Apr 20, 2021, 2:50 PM MDT for Chaves County, New Mexico. It took effect at Apr 21, 2021, 12:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 2:50 PM MDT (20:50 UTC)
In effect from
Apr 21, 2021, 12:00 AM MDT
Expired
Apr 21, 2021, 10:00 AM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS75 KABQ 202050
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
250 PM MDT Tue Apr 20 2021

NMZ232>237-210500-
/O.UPG.KABQ.HZ.A.0001.210421T0600Z-210421T1600Z/
/O.NEW.KABQ.HZ.W.0001.210421T0600Z-210421T1600Z/
Eastern San Miguel County-Guadalupe County-Quay County-Curry
County-Roosevelt County-De Baca County-
250 PM MDT Tue Apr 20 2021

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT 
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 26 to 28 degrees are 
  expected.

* WHERE...Curry County, De Baca County, Guadalupe County, Quay 
  County, Roosevelt County and Eastern San Miguel County.

* WHEN...From Midnight tonight to 10 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NMZ238-210500-
/O.NEW.KABQ.FZ.W.0001.210421T0600Z-210421T1600Z/
Chaves County Plains-
250 PM MDT Tue Apr 20 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT 
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees are expected.

* WHERE...Chaves County Plains.

* WHEN...From Midnight tonight to 10 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NMZ219-210500-
/O.CON.KABQ.WI.Y.0031.210421T0300Z-210421T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
250 PM MDT Tue Apr 20 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM 
MDT WEDNESDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the eastern portions of 
  the Albuquerque Metro Area.

* WHEN...From 9 PM this evening to 6 AM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

DPorter
3 follow-up statements
444 
WWUS75 KABQ 210443
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1043 PM MDT Tue Apr 20 2021

NMZ232>237-211200-
/O.CON.KABQ.HZ.W.0001.210421T0600Z-210421T1600Z/
Eastern San Miguel County-Guadalupe County-Quay County-Curry
County-Roosevelt County-De Baca County-
1043 PM MDT Tue Apr 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Curry County, De Baca County, Guadalupe County, Quay 
  County, Roosevelt County and Eastern San Miguel County.

* WHEN...Until 10 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NMZ238-211200-
/O.CON.KABQ.FZ.W.0001.210421T0600Z-210421T1600Z/
Chaves County Plains-
1043 PM MDT Tue Apr 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Chaves County Plains.

* WHEN...Until 10 AM MDT Wednesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NMZ219-211200-
/O.CON.KABQ.WI.Y.0031.000000T0000Z-210421T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
1043 PM MDT Tue Apr 20 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT WEDNESDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 6 AM MDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

33
243 
WWUS75 KABQ 210909
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
309 AM MDT Wed Apr 21 2021

NMZ219-211015-
/O.CAN.KABQ.WI.Y.0031.000000T0000Z-210421T1200Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
309 AM MDT Wed Apr 21 2021

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease through the early morning hours, 
therefore the Wind Advisory will be allowed to expire. However, 
windy conditions will persist below canyons.

$$

NMZ232>237-211600-
/O.CON.KABQ.HZ.W.0001.000000T0000Z-210421T1600Z/
Eastern San Miguel County-Guadalupe County-Quay County-Curry
County-Roosevelt County-De Baca County-
309 AM MDT Wed Apr 21 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS 
MORNING...

* WHAT...Sub-freezing temperatures as low as 26.

* WHERE...Curry County, De Baca County, Guadalupe County, Quay 
  County, Roosevelt County and Eastern San Miguel County.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NMZ238-211600-
/O.CON.KABQ.FZ.W.0001.000000T0000Z-210421T1600Z/
Chaves County Plains-
309 AM MDT Wed Apr 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...Chaves County Plains.

* WHEN...Until 10 AM MDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above-ground pipes to protect them from freezing.

&&

$$

NMZ205-211715-
/O.NEW.KABQ.WI.Y.0032.210421T2000Z-210422T0200Z/
West Central Plateau-
309 AM MDT Wed Apr 21 2021

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...West Central Plateau.

* WHEN...From 2 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

11
938 
WWUS75 KABQ 211539
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
939 AM MDT Wed Apr 21 2021

NMZ232>237-211645-
/O.EXP.KABQ.HZ.W.0001.000000T0000Z-210421T1600Z/
Eastern San Miguel County-Guadalupe County-Quay County-Curry
County-Roosevelt County-De Baca County-
939 AM MDT Wed Apr 21 2021

...HARD FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

$$

NMZ238-211645-
/O.EXP.KABQ.FZ.W.0001.000000T0000Z-210421T1600Z/
Chaves County Plains-
939 AM MDT Wed Apr 21 2021

...FREEZE WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

Temperatures have warmed above freezing and will continue to warm 
this morning.

$$

NMZ205-212345-
/O.CON.KABQ.WI.Y.0032.210421T2000Z-210422T0200Z/
West Central Plateau-
939 AM MDT Wed Apr 21 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...West Central Plateau.

* WHEN...From 2 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CHJ

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this freeze warning went out at Apr 20, 11:09 AM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 20, 11:09 AM MDT, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1109 AM MDT Tue Apr 20 2021

.AVIATION...
18Z TAF CYCLE
Dry west to northwest flow aloft. Cold front has reached the east
slopes of the central mt chain where lingering MVFR to IFR cigs at
17Z are still expected to slowly improve through the afternoon.
Low level easterly winds will return to the RGV aft 21/01Z with ely
wind gusts to around 35 or 40kts. Any return of low clouds/cigs
appear to be confined to the east slopes of the central mtn chain aft
21/03Z.

&&

.PREV DISCUSSION...248 AM MDT Tue Apr 20 2021...
.SYNOPSIS...
Cooler east today while central and western portions of the state
remain nearly unchanged from yesterday. A warming trend remains on
track to get underway Wednesday. Breezy to windy condtions are
forecast Wednesday and Thursday thanks to a weak storm system
approaching the Four Corners. Cooler air moves in on Friday with
another warming trend expected for the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...

The backdoor cold front is making southwest progress across the
eastern plains/highlands and will squirt through Tijeras pass this
morning resulting in a gusty east canyon wind at KABQ, but with
speeds below advisory threshold. The front will pull-up stationary
along the central mountain chain with cold air advection across
eastern NM making for well below normal high temperatures that will
be 15-25 degrees cooler than yesterday's. Dry westerlies will mix
down across west central and southwest portions of our area this
afternoon, making for warmer conditions with highs near normal.

The front will surge west this evening and overnight toward the
Continental Divide, resulting in a stronger east canyon/gap wind
into the Rio Grande and Upper Tularosa Valleys. Winds are forecast
to reach advisory threshold this evening across eastern portions of
the middle RGV, so a Wind Advisory will be issued shortly.
Otherwise, a hard freeze is forecast across the east central and
portions of the southeast plains overnight. Will issue a Hard Freeze
Watch for tonight for portions of eastern NM that are past the
average last hard freeze date where agricultural interests will be
impacted.

Winds will turn southerly and trend up Wednesday afternoon in
advance of an approaching and weakening Pacific low. A Wind advisory
may be required for a few of our western-most forecast zones for
Wednesday afternoon. Otherwise, Wednesday will be warmer overall,
but still well below normal across the eastern plains.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Quasi-zonal flow continues Wednesday night into Thursday, ahead of a
weak closed upper-level low sliding east through far southern CA/AZ.
This trough is forecast to phase back in with the polar jet/northern
stream on Friday as it moves over NM. Chances for showers favor far
northern NM Friday but the ECMWF hints at a few showers for the
western and south-central mountains Friday afternoon. Temperatures on
Friday trend down somewhat behind the associated Pacific cold front.
Numerical prediction models agree that a broad ridge of high
pressure moves in for the weekend. Winds are forecast to trend back
up early next week, ahead of the next Pacific storm system. While a
relatively energetic Madden-Julian Oscillation (MJO) enters phases
7/8, the EPAC still appears not quite warm enough to support the
necessary amount of deep convection to help break the strong positive
Pacific- North American (PNA) pattern (ridge/blocking pattern over
AK).

11/33

&&

.FIRE WEATHER...
Elevated fire weather conditions are forecast today across west
central and southwest portions of our area after some mixing of the
westerlies, but wind speeds will be the limiter in terms of critical
fire weather conditions. Eastern New Mexico will be much colder
behind a backdoor cold front through Wednesday. A watch is in effect
for much of western New Mexico Wednesday afternoon as dry westerlies
trend up in advance of an approaching, but weakening, Pacific low.
Although the middle RGV is included in the watch, it is only areas
south of Belen that may hit critical threshold. Dry, unstable and
breezy conditions will precede a Pacific trough on Thursday across
central and western New Mexico, but wind speeds are forecast to
remain below critical threshold. Cooler and unsettled conditions
will prevail Friday as the trough moves overhead. Winds will trend
back up by Sunday ahead of a potent Pacific trough, but are
currently forecast to remain below critical threshold. Higher
forecast confidence on a widespread critical fire weather event on
Monday than Sunday as even stronger winds develop ahead of the
potent approaching Pacific trough.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ101-105-106-109.

Hard Freeze Watch from late tonight through Wednesday morning for
the following zones... NMZ232>237.

Wind Advisory from 9 PM this evening to 6 AM MDT Wednesday for the
following zones... NMZ219.

&&
Hazardous weather outlook, Apr 20, 3:11 AM MDT, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Tue Apr 20 2021

NMZ201>241-211030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
311 AM MDT Tue Apr 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A hard freeze is possible for portions of east-central New Mexico
late tonight into Wednesday morning. Frost and freeze conditions
could kill crops, other sensitive vegetation and possibly damage
unprotected outdoor plumbing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southwest winds of 25 to 35 mph with gusts up to 45 mph will return
Wednesday with the potential for widespread critical fire weather
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:47 AM MDTHard Freeze WatchABQCurry, De Baca, Guadalupe, Quay, Roosevelt, San Miguel12 hr
Apr 20, 2:47 AM MDTWind AdvisoryABQBernalillo, Cibola, Sandoval, Torrance, Valencia24 hr
Apr 20, 1:47 PM MDTRed Flag WarningABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more30 hr
Apr 20, 2:50 PM MDTHard Freeze WarningABQCurry, De Baca, Guadalupe, Quay, Roosevelt, San Miguel19 hr

Nearby

Freeze Warnings in New Mexico, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.